Thunderstorm Wind, Sedgwick
- When
- July 14, 2:20 PM CST to 2:21 PM CST
- Where
- Sedgwick County, 2.19 mi E of Cheney
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.630, -97.740
Four power poles were blown down.
A few small but intense storms moved across South Central Kansas and wind gusts up to 70 mph and some minor damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A few small but intense storms moved across South Central Kansas and wind gusts up to 70 mph and some minor damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 14, 1:22 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 222 PM CDT MON JUL 14 2014 .SYNOPSIS... ISSUED AT 213 PM CDT MON JUL 14 2014 UPPER LEVEL DATA ANALYSIS ENDING AT 18Z SHOWS A RATHER MERIDIONAL WAVE PATTERN ACROSS THE GLOBE. A RATHER DEEP NEGATIVE HEIGHT ANOMALY WAS LOCATED ACROSS THE ALEUTIAN CHAIN. A SECOND ONE WAS DEEPENING AND MOVING SOUTH ACROSS THE GREAT LAKES REGION. AN UPPER LEVEL RIDGE WAS CENTERED OVER THE NORTHWESTERN UNITED STATES AND EXTENDED UP INTO ALBERTA CANADA...ALL THE WAY TO THE NORTHWEST TERRITORIES. THE RESULT IS NORTHERLY WINDS THAT WILL BRING MUCH COOLER AIR...WELL BELOW NORMAL...INTO THE REGION DURING THE WEEK. AT THE SURFACE...THE COLD FRONT ASSOCIATED WITH THAT AIRMASS WAS LOCATED ACROSS NORTHERN MISSOURI AND EXTENDED WEST INTO NORTHERN KANSAS EARLY THIS AFTERNOON. THUNDERSTORMS WERE LOCATED ALONG IT ACROSS THE HIGH PLAINS ALL THE WAY INTO THE GREAT LAKES. BEHIND THE FRONT...TEMPERATURES WERE IN THE 70S. TO ILLUSTRATE HOW COOL THE AIRMASS IS...TEMPERATURES ACROSS MINNESOTA AND WISCONSIN THIS AFTERNOON WERE IN THE 50S. THE MAIN FORECAST CHALLENGE IS CONVECTIVE CHANCES TONIGHT AND WEDNESDAY. COOK && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 213 PM CDT MON JUL 14 2014 THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING ALONG THE FRONT. SHEAR PROFILES DO SHOW ABOUT 40 KNOTS OF DEEP LAYER SHEAR THAT WOULD SUPPORT ORGANIZED CONVECTION. BUOYANCY IS MARGINAL...WITH MLCAPES AROUND 1500 J/KG. SO...THINKING THAT SCATTERED THUNDERSTORMS ARE POSSIBLE...SOME OF THESE MAY BE SEVERE...BUT NOT EXPECTING A WIDESPREAD SEVERE WEATHER OUTBREAK GIVEN THE LACK OF STRONG INSTABILITY. THE FRONT WILL MOVE SOUTH WELL INTO THE SOUTHERN PLAINS...WITH HIGH PRESSURE BUILDING INTO THE REGION TUESDAY. ON WEDNESDAY SURFACE CYCLOGENESIS...THAT WILL BE WELL UNDERWAY IN THE LEE OF THE ROCKIES...WILL BRING SOUTHERLY FLOW INTO THE REGION...MAINLY ACROSS OKLAHOMA AND WESTERN KANSAS. THE RESULT IS SOME STRONG ISENTROPIC LIFT/NET ADIABATIC ASCENT THAT WILL PRODUCE THUNDERSTORMS ACROSS THE REGION. AS IT LOOKS NOW...GFS/NAM BOTH SHOW MUCH OF IT REMAINING ALONG AND WEST OF INTERSTATE 135. COOK .LONG TERM...(FRIDAY THROUGH MONDAY) ISSUED AT 213 PM CDT MON JUL 14 2014 RETURN FLOW DOMINATES THE WEATHER FOR THE REMAINDER OF THE WEEK AS TEMPERATURES GRADUATE MODERATE BACK TOWARD NORMAL. THIS CONTINUES THROUGH THE WEEKEND AND INTO NEXT WEEK. GFS/ECMWF BOTH SHOW THE SOUTHERLY FLOW ACROSS THE REGION THROUGH THE WEEKEND. ANY CHANCE OF PRECIPITATION WOULD BE ON SATURDAY NIGHT AS SOME LOW LEVEL MOISTURE TRANSPORT MOVES ACROSS THE REGION IN THE SOUTHERLY FLOW. CHANCES ARE VERY SMALL AT THIS TIME. TEMPERATURES BY THE WEEKEND WILL RETURN TO THE 90S. COOK && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1251 PM CDT MON JUL 14 2014 SURFACE COLD FRONT CONTINUING TO MAKE PROGRESS ACROSS THE FORECAST AREA AT THIS TIME. CURRENTLY LOCATED ROUGHLY JUST NORTH OF HIGHWAY 54 FROM KPTT TO KAAO. VFR CONDITIONS ARE EXPECTED AS THIS FRONT MOVES SOUTH..WITH MOST TAF LOCATIONS SHIFTING WINDS AROUND TO THE NORTH. COULD SEE A LINE OF POST FRONTAL SHOWERS AND A FEW STORMS... CURRENTLY LOCATED JUST NORTH OF I-70...DROP SOUTH ACROSS THE FORECAST AREA FOR THE AFTERNOON HOURS. SO WILL INCLUDE A VCTS MENTION FOR MOST TAF LOCATIONS FOR THE AFTERNOON HOURS. NOT TOO SURE HOW WIDESPREAD THE SHOWERS/STORMS WILL BE...SO WILL NOT GO WITH A TEMPO GROUP IN ANY TAFS FOR NOW. IF A LINE OF STORMS CAN GET GOING...COULD SEE SOME VARIABLE WINDS OF 25G40KT ACCOMPANY THE STRONGEST STORMS. DO NOT THINK CIGS/VSBY WITH ANY OF THE STORMS WILL GO MVFR...WITH MID LEVEL VFR CIGS EXPECTED. THINK MOST OF THE CONVECTIVE CHANCES WILL DROP SOUTH OF THE AREA BY LATE THIS AFTERNOON...OR CERTAINLY BY EARLY THIS EVENING. SO WILL END THE STORM CHANCE IN MOST LOCATIONS BY AROUND 01/02Z/TUE...WITH CLEARING SKIES AFTER THE CONVECTION PASSES. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 58 77 60 72 / 10 0 20 60 HUTCHINSON 56 77 59 71 / 10 0 30 60 NEWTON 55 76 58 71 / 10 0 20 50 ELDORADO 55 76 58 72 / 10 0 20 40 WINFIELD-KWLD 58 78 60 73 / 20 0 20 50 RUSSELL 54 76 58 70 / 10 10 40 50 GREAT BEND 55 76 58 70 / 10 10 50 60 SALINA 55 78 59 73 / 10 0 20 30 MCPHERSON 55 77 59 71 / 10 0 30 50 COFFEYVILLE 58 78 57 78 / 20 0 10 30 CHANUTE 55 77 56 77 / 10 0 10 20 IOLA 54 76 55 77 / 10 0 10 20 PARSONS-KPPF 57 77 56 77 / 20 0 10 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 307 PM CDT MON JUL 14 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 307 PM CDT MON JUL 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR ALONG A COLD FRONT THIS EVENING. A FEW THUNDERSTORMS MAY PRODUCE NICKEL- SIZED HAIL AND 50 MPH WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL RETURN TUESDAY NIGHT AND INCREASE WEDNESDAY AND WEDNESDAY NIGHT. ALTHOUGH THE THUNDERSTORMS SHOULD BE NEITHER STRONG NOR SEVERE...HEAVY RAINS ARE LIKELY...ESPECIALLY WEST OF I-135. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN KANSAS ON THURSDAY BUT WOULD BE NEITHER STRONG NOR SEVERE. THE SUMMER HEAT WILL RETURN AND BY THE END OF THE WEEKEND...HEAT INDICES MAY REACH 100 TO 105 ACROSS PORTIONS OF SOUTH-CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COOK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
213 PM CDT MON JUL 14 2014
KSZ069-142000-
BUTLER-
213 PM CDT MON JUL 14 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 300 PM CDT
* AT 210 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF BURNS...OR 10 MILES
NORTH OF EL DORADO...MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
EL DORADO...EL DORADO LAKE AND ROSALIA.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3799 9702 3809 9685 3809 9683 3783 9655
3769 9678
TIME...MOT...LOC 1913Z 323DEG 18KT 3795 9684
KETCHAMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT MON JUL 14 2014
KSZ069-093-142030-
BUTLER-COWLEY-
250 PM CDT MON JUL 14 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
NORTH CENTRAL COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 330 PM CDT
* AT 248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR LEON...OR 10 MILES SOUTHEAST OF
EL DORADO...MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
LATHAM AND ATLANTA.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3765 9696 3783 9671 3763 9652 3750 9653
3738 9672
TIME...MOT...LOC 1951Z 323DEG 17KT 3770 9672
KETCHAMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
304 PM CDT MON JUL 14 2014
KSZ083-142045-
SEDGWICK-
304 PM CDT MON JUL 14 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 345 PM CDT
* AT 302 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF CHENEY...OR 21
MILES WEST OF DOWNTOWN WICHITA...MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
CHENEY...GODDARD...VIOLA...CLEARWATER...GARDEN PLAIN AND LAKE
AFTON.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
THE STORM IS NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3748 9768 3761 9780 3773 9780 3775 9762
3748 9734
TIME...MOT...LOC 2004Z 321DEG 19KT 3769 9772
KETCHAMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT MON JUL 14 2014 KSZ094-098-099-142100- CHAUTAUQUA-ELK-MONTGOMERY- 315 PM CDT MON JUL 14 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS... SOUTHEASTERN ELK COUNTY IN SOUTHEAST KANSAS... NORTHWESTERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS... * UNTIL 400 PM CDT * AT 313 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LONGTON...OR 17 MILES NORTH OF SEDAN...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... HALE AND ELK CITY. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THE STORM IS NOT EXPECTED TO BECOME SEVERE. && LAT...LON 3737 9625 3748 9607 3724 9579 3712 9603 TIME...MOT...LOC 2015Z 321DEG 15KT 3735 9608 KETCHAM
The Wichita radar (KICT), 26 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
3 thunderstorm wind. Local standard time, as filed.
Four power poles were blown down.
Large tree limbs were also noted across the area.
Damage to several trees were noted across the area along with several downed power lines. Wind speed up to 70 mph were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534935, 534936, 534937.